Alert archive / Colorado / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 13, NWS Goodland, KS

April 23, 2025Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 23, 2025, 9:05 PM MDT for Kit Carson County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2025, 9:05 PM MDT (03:05 UTC)
Expired
Apr 23, 2025, 9:30 PM MDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 2:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2025-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2025-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WUUS53 KGLD 240305
SVRGLD
COC063-240330-
/O.NEW.KGLD.SV.W.0013.250424T0305Z-250424T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
905 PM MDT Wed Apr 23 2025

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kit Carson County in east central Colorado...

* Until 930 PM MDT.

* At 905 PM MDT, a severe thunderstorm was located 4 miles southeast
  of Flagler, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Seibert around 910 PM MDT.

This includes Interstate 70 in Colorado between mile markers 392 and
413.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3924 10312 3929 10312 3947 10289 3921 10266
TIME...MOT...LOC 0305Z 238DEG 24KT 3926 10300 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Alexander
1 follow-up statement
018 
WWUS53 KGLD 240324
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
924 PM MDT Wed Apr 23 2025

COC063-240332-
/O.EXP.KGLD.SV.W.0013.000000T0000Z-250424T0330Z/
Kit Carson CO-
924 PM MDT Wed Apr 23 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KIT CARSON COUNTY
WILL EXPIRE AT 930 PM MDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

&&

LAT...LON 3924 10312 3929 10312 3947 10289 3921 10266
TIME...MOT...LOC 0322Z 238DEG 24KT 3931 10289 

$$

Alexander

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:08 PM MDT, 4 hours 57 minutes earlier. Its key messages:

  • Potential continues for severe weather this afternoon and evening. Main hazards are hail up to 2 inches, wind gusts around 65 mph and a conditional threat for tornadoes mainly south of the Interstate.
  • There is potential for excessive rainfall this evening and through the night due to slow moving storms and the potential for training of storms. Any flooding threat would be maximized wherever training does occur.
  • Another round of strong to severe storms Thursday afternoon and evening with large hail and damaging winds the main threats.
  • Potential fire weather concerns for Sunday and Monday.
Area forecast discussion, Apr 23, 4:08 PM MDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
408 PM MDT Wed Apr 23 2025

.KEY MESSAGES...

- Potential continues for severe weather this afternoon and
  evening. Main hazards are hail up to 2 inches, wind gusts
  around 65 mph and a conditional threat for tornadoes mainly
  south of the Interstate.

- There is potential for excessive rainfall this evening and
  through the night due to slow moving storms and the potential
  for training of storms. Any flooding threat would be maximized
  wherever training does occur.

- Another round of strong to severe storms Thursday afternoon
  and evening with large hail and damaging winds the main
  threats.

- Potential fire weather concerns for Sunday and Monday.

&&

.UPDATE...
Issued at 259 PM MDT Wed Apr 23 2025

Have updated the going forecast to add in Severe Thunderstorm
Watch 163 for all of northwest Kansas and Kit Carson and
Cheyenne counties in Colorado through 03z Thursday. Large hail
and damaging winds are the main threats.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 156 PM MDT Wed Apr 23 2025

Across the Tri State region this afternoon, skies are mixed from
sunny in some locales down to mostly cloudy. This is due to a front
that is draped across the far eastern and southern portions of the
area. A surface ridge to the north is keeping low clouds over
portions of northeast Colorado, while cloud cover/convection persist
in the east from this morning's activity. Temperatures are varying
widely based on the current placement of the from. Some areas south
of the Interstate are seeing southerly gusty winds 25-30 mph and
temperatures in the mid 70s to near 80F. Areas in the north, east
and west are mixed with mainly 60s to lower 70s, and easterly flow.

The main wx concerns for the short term period are going to focus on
the potential for severe weather this afternoon/evening and again on
Thursday. The current RAP40 500/700mb analyses in tandem with mid
level water vapor imagery, are showing amplified ridging continuing
to push slowly east of the CWA, putting the region under W/SW flow
aloft. There is a weak shortwave moving through the northern portion
of the ridge, aiding in the convection now mainly east of the CWA.

At the surface, there is a stationary front over western Kansas w/ a
surface low attached near the SE Colorado/SW Kansas border. A
dryline does extend south from this. There is an 850mb inverted
trough over the aforementioned surface front providing a southerly
flow from the surface to 850mb along/south of the front, compared to
W/SW flow aloft.

From the latest cams(HRRR, RAP, NamNest), the next round of storms
does not pick up in intensity until around the 00z Thursday
timeframe from the south and west, expanding north and east
overnight into Thursday morning.

SPC continues to carry a slight risk for severe for the eastern half
of the area, with a marginal risk in the west. There is still
chances for large hail and damaging winds area-wide. Model soundings
show around 00z that there will be decent DCape around 1000-1200j/kg
and MUCape/SBCape in the 1000-1500j/kg range. Profiles do show
inverted-v's but do tighten up as the evening progresses. Sig/large
hail parameter is in the 1-4 range for the cwa, best north. With
this, still looking for hail potential in the 1-2" range with winds
55-65 mph. There is another weak shortwave this evening working
along the 850/sfc boundaries, with weak shear potential. So can't
rule out a tornado threat early on. Also there is a marginal risk
for excessive rainfall with the potential for some slow moving heavy
rain. PW values approach an inch in the east, so this could be the
best potential for any flooding concerns.

Guidance carries the precipitation overnight into Thursday morning.
the surface low/front do shift some by Thursday afternoon and
evening, allowing for conditions to remain for another round over
potential severe storms. SPC does carry a marginal risk for the
area, but based on where the front may set up, eastern portions of
the cwa have the best chance. Wind and hail threats remain as DCape
ranges in the 500-700j/kg and SBCape/MUCape in the 1400-1600j/kg
range in the afternoon. Precipitation tapers from west to east
Thursday evening as upper ridge approaches from the west. A weak
trough behind the ridge will trigger some rain and thunder chances,
especially at night when 40-60% chances are possible.

For temps, highs on Thursday will range mainly in the 50s and 60s,
warmest east/southeast near 70F. on Friday, mainly 50s. Overnight
lows mainly in the 40s each night, with some mid to upper 30s
possible in the northwest Thursday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 204 PM MDT Wed Apr 23 2025

Similar to guidance 24 hours ago, best chances for precipitation
occur Saturday (30-50%), pushing north and east going into Sunday as
the sfc low/upper trough move into the northern Plains. Weak
shortwaves behind the exiting system will trigger some light rw/trw
Monday onward. For Sunday and Monday, dry air working in from the sw
will create fire wx concerns as criteria close to being met,
especially Monday afternoon south of the Interstate. Highs peak on
Sunday in the 80s trending down to the 60s and 70s by midweek. Lows
trending into the 30s from Sunday night onward.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 400 PM MDT Wed Apr 23 2025

With a front across the region during the forecast period,
expecting both terminals(KMCK/KGLD) to see a transition from VFR
conditions to MVFR/IFR by 00z Thursday. Expecting the chance
for thunderstorms around the region, but with low confidence in
timing issues, expecting at least 4-5sm in light rain w/ some
thunder potential. As the evening progresses, expecting more IFR
clouds to develop below OVC010 along with light rain to
persist. Will monitor and update as needed. Winds meandering
east-northeast for both terminals around 10-15kts.

Continuing the AMD NOT SKED for KMCK, as there has been
continued intermittent communications issues with the reporting
of the ASOS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Apr 23, 3:19 PM MDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
319 PM MDT Wed Apr 23 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
319 PM MDT Wed Apr 23 2025 /419 PM CDT Wed Apr 23 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect through this 9PM MT evening
for all of northwest Kansas as well as Kit Carson and Cheyenne
counties in Colorado. Hazards being large hail up to 2 inches and
damaging wind gusts up to 60 mph. There is a conditional threat for
tornadoes generally south of Interstate 70. There may also be a
threat for excessive rainfall through the night which could produce
some flooding, especially across flood prone areas and city streets.
If flooding does occur, it may be hard to see at night.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Another round of potential strong to severe storms is forecast
Thursday afternoon in the evening across most of the area. Large
hail and the damaging winds are the primary threats.

Near critical to critical fire weather conditions are possible
Sunday and Monday afternoons. Outdoor burning is not advised as
fires could grow out of control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Please
send any reports of wind or hail to us via phone or social media.
Please do so safely.

In the hours before

Special weather statement, Apr 23, 7:05 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Goodland KS
705 PM MDT Wed Apr 23 2025

COZ091-092-240130-
Kit Carson County CO-Cheyenne County CO-
705 PM MDT Wed Apr 23 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 730
PM MDT...

At 705 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northeast of Kit Carson to 14 miles
east of Boyero. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3913 10316 3920 10315 3919 10247 3892 10251
      3892 10316
TIME...MOT...LOC 0105Z 203DEG 18KT 3898 10262 3900 10300

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Alexander
Special weather statement, Apr 23, 7:48 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
848 PM CDT Wed Apr 23 2025

KSZ042-240215-
Wichita KS-
848 PM CDT Wed Apr 23 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WICHITA COUNTY
THROUGH 915 PM CDT...

At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Leoti to 15 miles north
of Deerfield. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

&&

LAT...LON 3837 10137 3847 10113 3826 10113 3826 10140
TIME...MOT...LOC 0148Z 223DEG 21KT 3835 10129 3819 10122

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Alexander
Local storm report, Apr 23, 7:51 PM MDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
751 PM MDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Landspout        8 NNW Firstview         38.92N 102.59W
04/23/2025                   Cheyenne           CO   Storm Chaser

            possible landspout seen. estimated location
            from radar imagery to be at 38.9184,
            -102.5936. Lasted one minute.

&&

JTL
Special weather statement, Apr 23, 8:05 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Goodland KS
805 PM MDT Wed Apr 23 2025

COZ091-240230-
Kit Carson County CO-
805 PM MDT Wed Apr 23 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN KIT CARSON COUNTY THROUGH
830 PM MDT...

At 804 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Thurman to 12 miles
northeast of Boyero. Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Flagler around 810 PM MDT.

This includes Interstate 70 in Colorado between mile markers 391 and
405.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3956 10315 3957 10286 3904 10289 3904 10316
TIME...MOT...LOC 0204Z 251DEG 12KT 3953 10314 3909 10316

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Alexander
Special weather statement, Apr 23, 8:28 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
828 PM MDT Wed Apr 23 2025

COZ091-092-240300-
Kit Carson County CO-Cheyenne County CO-
828 PM MDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 900
PM MDT...

At 828 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Boyero, or 17 miles southwest of Flagler, moving east
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

This includes Interstate 70 in Colorado between mile markers 390 and
391.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3926 10316 3924 10278 3893 10280 3898 10316
TIME...MOT...LOC 0228Z 273DEG 24KT 3909 10326

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Alexander
Special weather statement, Apr 23, 8:30 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
830 PM MDT Wed Apr 23 2025

COZ092-240300-
Cheyenne County CO-
830 PM MDT Wed Apr 23 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 900 PM MDT...

At 830 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Cheyenne Wells to 13 miles
north of Sheridan Lake. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cheyenne Wells around 835 PM MDT.

This includes Highway 385 between mile markers 136 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3868 10249 3884 10255 3905 10230 3905 10205
      3862 10205 3861 10239
TIME...MOT...LOC 0230Z 233DEG 37KT 3884 10248 3865 10238

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Alexander

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 6:35 PM MDTSpecial Weather StatementGLDCheyenne25 min
Apr 23, 7:05 PM MDTSpecial Weather StatementGLDCheyenne25 min
Apr 23, 8:05 PM MDTSpecial Weather StatementGLDKit Carson25 min
Apr 23, 8:28 PM MDTSpecial Weather StatementGLDKit Carson32 min
Apr 23, 8:30 PM MDTSpecial Weather StatementGLDCheyenne30 min
Apr 23, 8:38 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson52 min
Apr 23, 9:59 PM MDTSpecial Weather StatementGLDCheyenne31 min
Apr 23, 10:38 PM MDTSpecial Weather StatementGLDCheyenne37 min
Apr 23, 11:12 PM MDTSpecial Weather StatementGLDCheyenne33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.